U.S. doctors online nowAsk doctors free
A 49-year-old male asked:

18 yr old female was on 50-2mg per day since 7/10 off now been 2 wks. has red spots on legs spots are swollen. any ideas treated for ulcerative colitis with meds

2 doctor answers7 doctors weighed in
Dr. John Fung
General Surgery 40 years experience
This : This could or could not be related to the ulcerative colitis. Hard to know the extent or characteristics of the spots. Spots unrelated to ulcerative colitis span the spectrum of possibilities, from a non-specific rash, infections related to steroid use, to trauma or bites, to clotting abnormalities, drug reactions, etc. A skin condition associated with ulcerative colitis is called pyoderma gangrenosum. It is a disease that causes skin to become necrotic, causing deep ulcers that usually occur on the legs. When they occur, they can lead to chronic wounds. Ulcers usually initially look like small bug bites or papules, and they progress to larger ulcers. Though the wounds rarely lead to death, they can cause pain and scarring. The cause of pyoderma gangrenosum is not well understood, but thought to be related to abnormalities of the immune system, specifically of the neutrophil. Therapy of pyoderma gangrenosum involves the use of anti-inflammatory agents, such as corticosteroids, and immunosuppressive agents. If the spots worsen or do not resolve, you may want to see your gastroenterologist or a dermatologist.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Jonah Essers
Pediatric Gastroenterology 19 years experience
Erythema nodosum: This sounds like erythema nodosum, which is a skin condition associated with uc. You need to start by showing this to your gastroenterologist. They may try to manage this on their own or may refer to a dermatologist. The best way to manage this is to increase or change your uc meds. However you really need to involve your docs!
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Mar 2, 2019

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.